Alabama, 2007

Tornadoes and Hail in Alabama, April 11, 2007

April 11, 2007 · NWS BMX · 44 events in 18 counties and zones

Supercell thunderstorms developed in the afternoon and evening hours, producing severe weather that included tornadoes and very large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$183,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Supercell thunderstorms developed in the afternoon and evening hours, producing severe weather that included tornadoes and very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 11, 9:19 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 11, 9:19 AM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 AM CDT WED APR 11 2007

.UPDATE...FOR PUBLIC DISCUSSION.

&&

.DISCUSSION...
DID A QUICK UPDATE TO REFLECT THE CURRENT RADAR AND TEMPERATURE
TRENDS.

AT 15Z THE COLD FRONT IS ALONG THE MISSISSIPPI RIVER AND SHOWERS
WITH ISOLATED THUNDERSTORMS HAVE BEGUN TO MOVE INTO NORTHWEST
ALABAMA. THE RAIN HAS BEEN MOVING INTO CENTRAL ALABAMA A BIT
QUICKER SO HAVE ADJUSTED THE GRIDS AND FORECAST FOR THIS. SKIES
ARE STILL CLOUDY AREA WIDE AND IT WILL TAKE SOME TIME FOR BREAKS
TO OCCUR SO HAVE ADJUSTED THE SKI GRIDS TOO. DUE TO THE ABUNDANT
CLOUDS TEMPERATURES HAVE NOT WARMED AS QUICKLY SO MADE SOME
ADJUSTMENTS THERE AS WELL.

&&

.AVIATION...12Z TAF DISCUSSION.

MESSY DAY AT HAND...STARTING WITH LOW MVFR OR IFR CEILINGS AT ALL
SITES THIS MORNING. NOT EXPECTING ANY IMPROVEMENT AHEAD OF SHOWERS
AND THUNDERSTORMS THAT WILL BE APPROACHING FROM THE WEST. IN
ADDITION TO PROLONGED IFR CONDITIONS TODAY...MAY SEE SEVERAL HOURS
OF REDUCED VISIBILITY DUE TO THUNDERSTORMS...ESPECIALLY TCL, BHM,
EET, AND ANB. EXPECT ISOLATED THUNDERSTORMS AT MGM AND TOI. WINDS
WILL ALSO BE BREEZY OUT OF THE SOUTH...AFFECTING ANY EAST/WEST
ORIENTED RUNWAYS. CEILINGS SHOULD FINALLY COME UP TO VFR BEHIND THE
STORMS/FRONT DURING THE EVENING HOURS TONIGHT.

JD/81

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY ZONES 11>15...17...22>26 THROUGH 5 PM.

&&

80/81
Hazardous weather outlook, Apr 11, 12:15 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT WED APR 11 2007

ALZ011>015-017>050-121830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 PM CDT WED APR 11 2007

...SLIGHT RISK OF SEVERE WEATHER TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION HAS PLACED ALL OF CENTRAL ALABAMA IN A
SLIGHT RISK AREA FOR SEVERE WEATHER.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
ACROSS ALL OF CENTRAL ALABAMA.  SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO FORM AHEAD OF A MORE ORGANIZED LINE OF THUNDERSTORMS
AND RAPIDLY SWEEP ACROSS THE AREA.  THE MAIN THREAT WITH THESE
STORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY DAMAGING
WINDS.  IN GENERAL THESE STORMS WILL BE MOVING INTO A MORE STABLE
AIRMASS...THUS A GENERAL WEAKENING TREND IS EXPECTED AS THEY MOVE
FROM WEST TO EAST ACROSS THE STATE.  ALL CONVECTION SHOULD MOVE INTO
GEORGIA BY 03Z.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN LATE FRIDAY NIGHT
AND SATURDAY. A SQUALL LINE WILL DEVELOP TO THE WEST ON FRIDAY AND
THEN MOVE INTO WESTERN ALABAMA DURING THE OVERNIGHT HOURS FRIDAY
NIGHT. THE SQUALL LINE WITH EMBEDDED STRONG TO SEVERE THUNDERSTORMS
WILL BE IN EASTERN ALABAMA BY MID-DAY. WITH THIS SQUALL LINE WE ARE
ANTICIPATING HEAVY RAIN...DAMAGING WINDS...HAIL...AND ISOLATED
TORNADOES.

THIS SYSTEM WILL NEED TO BE CLOSELY MONITORED AS WE APPROACH THE
WEEKEND. STAY TUNED FOR FURTHER UPDATES ON THIS DEVELOPING STORM
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY LATER TODAY AND WILL LIKELY BE NECESSARY LATE FRIDAY
NIGHT INTO SATURDAY.

JD/81

In the hours before

Special weather statement, Apr 11, 12:23 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT WED APR 11 2007

ALZ011-111900-
MARION-
123 PM CDT WED APR 11 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 200 PM
CDT...

AT 119 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WAS ENTERING INTO WESTERN MARION...MOVING EAST
AT 40 MPH.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN...USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN
DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF
BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS
AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER
IN AN AUTOMOBILE.

The radar

The Columbus AFB radar (KGWX), 71 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

30 hail, 7 tornado, 4 funnel cloud, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Marion

When
April 11, 1:00 PM CST
Where
Marion County, Bear Creek
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.270, -87.700

Hail, Marion

When
April 11, 1:00 PM CST
Where
Marion County, 1.24 mi NE of Twin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.013, -87.835

Reported along US-78 and SR-44, north of Winfield.

Hail, Marion

When
April 11, 1:05 PM CST
Where
Marion County, Guin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.970, -87.920

Hail, Lamar

When
April 11, 1:17 PM CST
Where
Lamar County, Hightogy
Measured
0.75 in hail
Reported by
Public
Coordinates
33.700, -88.100

Hail, Dallas

When
April 11, 1:30 PM CST
Where
Dallas County, Summerfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.520, -87.050

Hail, Sumter

When
April 11, 1:30 PM CST
Where
Sumter County, Belmont
Measured
0.88 in hail
Reported by
Airplane Pilot
Coordinates
32.570, -87.950

Hail, Marengo

When
April 11, 1:40 PM CST
Where
Marengo County, Demopolis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.520, -87.830

Thunderstorm Wind, Marengo

When
April 11, 1:45 PM CST
Where
Marengo County, Demopolis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.520, -87.830

A few trees were blown down in and around the city of Demopolis.

Hail, Hale

When
April 11, 1:55 PM CST
Where
Hale County, Gallion
Measured
1.75 in hail
Reported by
Post Office
Coordinates
32.500, -87.700

Hail, Marengo

When
April 11, 1:55 PM CST
Where
Marengo County, 5 mi E of Demopolis
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.520, -87.744

The hail covered the ground in spots.

Hail, Bibb

When
April 11, 1:56 PM CST
Where
Bibb County, Mertz
Measured
0.75 in hail
Reported by
Public
Coordinates
32.900, -87.380

Hail, Perry

When
April 11, 2:04 PM CST
Where
Perry County, 2 mi N of Uniontown
Measured
0.75 in hail
Reported by
Public
Coordinates
32.479, -87.520

Tornado, Jefferson

When
April 11, 2:14 PM CST to 2:16 PM CST
Where
Jefferson County, 2.09 mi N of Sayre to 2.13 mi N of Sayre
Rating
EF1
Path length
0.57 mi
Path width
40 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.750, -86.980

The tornado touched down in the Bagley Community, on Tate Mill Road just northwest of CR 140. The tornado tracked east and lifted on Humber Road, just east of CR 140. Several windows were blown out of homes and automobiles. One 18-wheeler carrying a load was overturned. One office trailer was overturned. Several hardwood trees were either snapped off or uprooted. At least one of the trees fell on and damaged a home.

Hail, Bibb

When
April 11, 2:25 PM CST
Where
Bibb County, Brent
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.930, -87.170

Reported near the courthouse in Brent.

Funnel Cloud, Jefferson

When
April 11, 2:35 PM CST
Where
Jefferson County, 6 mi NE of Pinson
Reported by
Emergency Manager
Coordinates
33.741, -86.606

Reported in the Village Springs Community along SR 75.

Hail, Bibb

When
April 11, 2:37 PM CST
Where
Bibb County, Centreville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.950, -87.130

Tornado, Bibb

When
April 11, 2:47 PM CST to 2:49 PM CST
Where
Bibb County, 1.73 mi ENE of Randolph to 2.56 mi E of Randolph
Rating
EF1
Path length
0.9 mi
Path width
200 yd
Continued into
Chilton, Al (BMX)
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.910, -86.892

The tornado touched near the intersection of CR 36 and New Hope Village, just east of Randolph. The tornado then tracked east southeast for about a mile, before crossing into Chilton County. Several trees were either blown down or snapped off along the short path. One home was damaged by a fallen tree and one home suffered minor shingle damage.

Tornado, Chilton

When
April 11, 2:49 PM CST to 2:50 PM CST
Where
Chilton County, 2.68 mi W of Hubbard to 2.6 mi W of Hubbard
Rating
EF0
Path length
0.08 mi
Path width
100 yd
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.900, -86.876

The tornado, which began in Bibb County, was on the ground for about a tenth of a mile in Chilton County before it lifted. It produced only light damage in Chilton County.

Hail, Autauga

When
April 11, 2:55 PM CST
Where
Autauga County, Jones
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.580, -86.920

Thunderstorm Wind, Jefferson

When
April 11, 3:00 PM CST
Where
Jefferson County, 12 mi SW of Warrior
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.697, -86.968

Trees were blown down and shingles were blown off the roof.

Hail, Autauga

When
April 11, 3:16 PM CST
Where
Autauga County, Jones
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.580, -86.920

Hail, Autauga

When
April 11, 3:39 PM CST
Where
Autauga County, Pine Level
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.580, -86.470

Hail, Elmore

When
April 11, 3:47 PM CST
Where
Elmore County, 2 mi N of Millbrook
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
32.509, -86.370

Hail, Elmore

When
April 11, 3:50 PM CST
Where
Elmore County, Coosada
Measured
1 in hail
Reported by
Post Office
Coordinates
32.500, -86.330

Hail, Elmore

When
April 11, 3:51 PM CST
Where
Elmore County, 3 mi W of Wetumpka
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
32.550, -86.272

Reported between Wetumpka and Elmore.

Funnel Cloud, Elmore

When
April 11, 3:58 PM CST
Where
Elmore County, 5 mi W of Wetumpka
Reported by
Emergency Manager
Coordinates
32.550, -86.306

Observed along SR 14 and SR 143 near Elmore.

Hail, Elmore

When
April 11, 3:58 PM CST
Where
Elmore County, Millbrook
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
32.480, -86.370

Hail, Coosa

When
April 11, 4:00 PM CST
Where
Coosa County, 2 mi E of Nixburg
Measured
1.75 in hail
Reported by
Public
Coordinates
32.830, -86.086

Hail, Elmore

When
April 11, 4:00 PM CST
Where
Elmore County, Millbrook
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.480, -86.370

One porch was damaged and a bay window was blown out of a home due to hail.

Lightning, Elmore

When
April 11, 4:00 PM CST
Where
Elmore County, Millbrook
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.480, -86.370

One person was struck by lightning near Emerald Mountain. The person was working in a house under construction.

Hail, Tallapoosa

When
April 11, 4:04 PM CST
Where
Tallapoosa County, 2 mi S of Alexander City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.921, -85.970

Tornado, Elmore

When
April 11, 4:05 PM CST
Where
Elmore County, 6.15 mi SE of Wetumpka
Rating
EF0
Path length
0.09 mi
Path width
25 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.481, -86.154

A brief tornado touched down near Ridgefield Drive in the New Bingham Community. The tornado caused minor damage to at least one home and knocked a few trees over.

Hail, Tallapoosa

When
April 11, 4:15 PM CST
Where
Tallapoosa County, 2 mi E of Alexander City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.950, -85.936

Tornado, Tallapoosa

When
April 11, 4:18 PM CST to 4:20 PM CST
Where
Tallapoosa County, 0.55 mi NW of Dadeville to 0.57 mi ENE of Dadeville
Rating
EF1
Path length
0.9 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
32.836, -85.757

A tornado touched down near the intersection of Lafayette Street and Fulton Street, on the northeast side of US Highway 280 in Dadeville. It then tracked east southeast for about 1 mile, and lifted just past the railroad tracks and Woodyard Street. At least three homes were damaged due to numerous uprooted trees. A lumber company had substantial damage to several metal sheds.

Hail, Elmore

When
April 11, 4:26 PM CST
Where
Elmore County, 4 mi W of Tallassee
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
32.530, -85.969

Reported in the Friendship Community.

Hail, Chambers

When
April 11, 4:53 PM CST
Where
Chambers County, Lafayette
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.900, -85.380

Tornado, Macon

When
April 11, 4:54 PM CST to 5:13 PM CST
Where
Macon County, 4.87 mi SSW of Little Texas to 2.95 mi NNE of Borom
Rating
EF1
Path length
9.72 mi
Path width
400 yd
Continued into
Russell, Al (BMX)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.365, -85.602

The tornado touched down along County Road 10, about 4.5 northwest of the Warriorstand Community. It then tracked east southeast for over 9 miles across the remainder of eastern Macon County before crossing into Russell County. Hundreds of trees were either snapped off or blown over along the path.

Tornado, Russell

When
April 11, 5:13 PM CST to 5:16 PM CST
Where
Russell County, 4.99 mi W of Uchee to 3.35 mi WSW of Uchee
Rating
EF1
Path length
1.75 mi
Path width
400 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.350, -85.435

The tornado crossed from Macon into Russell County just west of the intersection of AL 51 and Cowpen Road, and then lifted just east of AL 51. Numerous trees were snapped off and uprooted.

Hail, Russell

When
April 11, 5:28 PM CST
Where
Russell County, Hurtsboro
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
32.250, -85.400

Funnel Cloud, Russell

When
April 11, 5:39 PM CST
Where
Russell County, Seale
Reported by
Emergency Manager
Coordinates
32.300, -85.170

Hail, Russell

When
April 11, 5:48 PM CST to 5:53 PM CST
Where
Russell County, Seale to Ft Mitchell
Measured
4 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.300, -85.170

A swath of very large hail, some of it as big as grapefruits, fell across the eastern portion of Russell County, including the cities of Seale, Fort Mitchell, and Holy Trinity. The ground was covered with hail in several locations. At least 4 homes and 15 cars were damaged.

Funnel Cloud, Lee

When
April 11, 5:58 PM CST
Where
Lee County, Smiths Station
Reported by
Public
Coordinates
32.530, -85.080

Hail, Chilton

When
April 11, 6:15 PM CST
Where
Chilton County, 10 mi E of Clanton
Measured
0.88 in hail
Reported by
Public
Coordinates
32.830, -86.478

Hail, Coosa

When
April 11, 6:15 PM CST
Where
Coosa County, Lake Mitchell
Measured
0.88 in hail
Reported by
Public
Coordinates
32.850, -86.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyThe tornado archive for Alabama, 2007Warnings in Alabama, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29965, 29966, 29967, 29968, 29969, 29970, 29971, 29972, 29973, 29974, 29975, 29976, 29980, 29981, 29982, 29983, 29984, 30014, 29985, 29987, 29988, 29989, 29990, 29991, 29992, 29993, 29994, 29995, 29997, 29998, 29999, 30001, 30004, 30003, 30005, 30006, 30007, 30015, 30013, 30008, and more.